Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 6, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at May 3, 2017, 3:03 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at May 4, 2017, 1:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2017, 3:03 PM CDT (20:03 UTC)
- In effect from
- May 4, 2017, 1:00 AM CDT
- Expired
- May 4, 2017, 11:43 AM CDT
- In force
- 11 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WWUS74 KHUN 032003 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 303 PM CDT Wed May 3 2017 ALZ001>010-016-TNZ076-096-097-041200- /O.NEW.KHUN.WI.Y.0006.170504T0600Z-170505T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 303 PM CDT Wed May 3 2017 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM CDT THURSDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from 1 AM to 7 PM CDT Thursday. * TIMING AND AREAS AFFECTED...All counties in northern Alabama, as well as Lincoln, Moore and Franklin counties in southern middle Tennessee between 1 AM CDT to 7 PM CDT Thursday. * WINDS...Sustained winds of 20 to 30 mph with gusts of 30 to 40 mph. Both sustained speeds and gusts will be higher in elevated terrain. * IMPACTS...Unsecured objects such as trash cans, lawn furniture, and tents will be susceptible to being blown around. The strong winds will make driving difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
2 follow-up statements
712 WWUS74 KHUN 040925 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 425 AM CDT Thu May 4 2017 ALZ001>010-016-TNZ076-096-097-050000- /O.CON.KHUN.WI.Y.0006.000000T0000Z-170505T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 425 AM CDT Thu May 4 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING AND AREAS AFFECTED...All counties in northern Alabama, as well as Lincoln, Moore and Franklin counties in southern middle Tennessee until 7 PM CDT this evening. * WINDS...Sustained winds of 20 to 30 mph with gusts of 30 to 40 mph. Both sustained speeds and gusts will be higher in elevated terrain. * IMPACTS...Unsecured objects such as trash cans, lawn furniture, and tents will be susceptible to being blown around. The strong winds will make driving difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 25 mph, or gusts of at least 35 mph, are expected across the affected area. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
634 WWUS74 KHUN 041643 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1143 AM CDT Thu May 4 2017 ALZ001>010-016-TNZ076-096-097-041745- /O.CAN.KHUN.WI.Y.0006.000000T0000Z-170505T0000Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1143 AM CDT Thu May 4 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Huntsville has cancelled the Wind Advisory which was in effect until 7 PM CDT for all of northern Alabama along with Lincoln, Franklin and Moore counties in southern middle Tennessee. Wind speeds in excess of 20 MPH have not developed along or behind an approaching line of showers moving eastward across northwest Alabama this late morning. As a result, the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at May 3, 12:43 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 3, 12:43 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1243 PM CDT Wed May 3 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 950 AM CDT Wed May 3 2017 Surface analysis this morning continues to show a weak, stalled boundary across southern TN that will likely lift north as a warm front later today as an area of low pressure moves through OK/AR. At the moment, mostly clear skies and generally benign conditions are observed across the region. Winds will gradually gain a more southerly component through the day today with high pressure sliding eastward ahead of the surface low tracking west. For the morning update, only made minor amendments to the forecast to match current trends. PoPs were trimmed slightly today to favor better chances after sunset. Kept at most a chance of thunderstorms overnight in the forecast given a couple model soundings showing a small shot of some increased instability. However, timing and available moisture due to activity along the coast will be the limiting factors regarding more widespread convection. Otherwise, forecast looks on track. .SHORT TERM...(Tonight through Saturday) Issued at 524 AM CDT Wed May 3 2017 Solutions from various NWP models suggest that further intensification of the southern Plains mid-level trough can be expected overnight as the system shifts east-southeastward into the Ozarks. As this occurs, the surface low will deepen more rapidly as it tracks eastward into eastern AR/western TN...with a southerly low- level jet across our region increasing to 50-60 knots. Strengthening lift associated with the low-level jet and approach of the mid-level trough should lead to a gradual increase in precipitation from sw- to- ne late tonight/early Thursday morning. That said, guidance continues to indicate widespread convection to our south which will likely limit both coverage and intensity of storms this far to the north. A separate round of convection will likely develop along a cold front extending southward from the deepening surface low to our northwest. Consensus of the guidance suggests that the front will likely be located just west of MS-AL border at 12Z and should accelerate eastward through the morning hours as low-level cyclone deepens further and lifts into western KY. Impressive ascent implied by mid-level height falls of 140-160m and a southwesterly component to deep-layer shear should support development and intensification of a linear convective system along the cold front...impacting the western half of the CWFA between 12-18Z and exiting the region between 18-21Z. A narrow plume of dewpoints in the l/m 60s may support an increase in instability immediately ahead of the front, but low CAPE should remain the primary inhibiting factor for a more significant severe threat. Regardless, low-level shear will be more than sufficient for the development of mesocyclones and this event will continue to be closely monitored. It is important to note that a Wind Advisory will also likely be required for at least the elevated terrain of northeast AL and southern TN tomorrow. Temperatures will fall abruptly in the wake of the cold front, with a gusty west-southwest wind expected to persist Thursday night as the mid-level and surface lows shift northeastward into central KY. After brief scattering of low clouds in the wake of the cold front, stratus clouds should fill in rather quickly by late Thursday afternoon/early Thursday evening. Lift will remain sufficient for the generation of stratiform rainfall, which could be fairly widespread on Thursday night/Friday...and the combination of clouds/wind/precip should prevent temps from dropping below the m/u 40s Thursday night. However, the same conditions should only result in a temperature increase of 5-10 degrees at most on Friday. Rainfall will likely be exiting the northeastern portion of the CWFA just after sunset Friday evening...with scattering of low clouds prior to sunrise leading to slightly cooler temps Saturday morning. Abundant sunshine will allow highs to reach the u60s/l70s Saturday, with a reinforcing cold front bringing another low chance of showers to our northeastern zones by late afternoon. .LONG TERM...(Saturday night through Tuesday) Issued at 524 AM CDT Wed May 3 2017 The upper low will move into the New England area by Saturday night, leaving northwest flow across the TN Valley. A piece of energy may rotate around the southern periphery of this low and clip our northeastern counties late Saturday night, however the coverage is expected to be fairly low given the lack of moisture across the area. Temperatures early on Sunday morning will be a couple of degrees warmer than those on Saturday morning with lows in the upper 40s to lower 50s. The warming trend will continue into Sunday, as a fairly amplified upper ridge slowly builds eastward. Upper level height rises, along with abundant sunshine will send temperatures into the upper 60s to lower 70s by Sunday afternoon. Not much change is expected for the beginning of the next work week. The upper ridge will continue its eastward progression, though may have some trouble as the aforementioned upper low remains just off the NE coast. Temperatures will continue to warm each day, with temps on Monday warming into the 70s and overnight lows in the 50s. Surface winds will shift to the west on Tuesday as high pressure slides into the lower Mississippi Valley. Meanwhile, the axis of the upper ridge will become centered just to our west, thus allowing temperatures to climb into the upper 70s to lower 80s by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed May 3 2017 VFR conditions are expected to prevail through sunset but will gradually deteriorate overnight. An area of low pressure to the west will slide eastward through tomorrow and increase the threat for some showers and possibly a thunderstorm beginning around 2Z at MSL and 4Z for HSV. At the moment, confidence is not overly high in thunderstorm formation, so have kept SHRA as a prevailing group. Showers should lessen around the 15Z time range with VCSH prevailing. Finally, south to southwest winds will gust in the 25-30KT range beginning around sunrise. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...70/DD LONG TERM...73 AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 3, 5:24 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 524 AM CDT Wed May 3 2017 ALZ001>010-016-TNZ076-096-097-041100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 524 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Isolated to widely scattered thunderstorms are expected late this afternoon and tonight ahead of an approaching cold front. An isolated strong storm is possible and may produce wind gusts up to 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated to widely scattered thunderstorms will continue through the day on Thursday, as a cold front moves across the area. An isolated strong storm will remain possible, with wind gusts up to 40 mph. Outside of thunderstorm areas, conditions will become windy late Thursday morning and into the afternoon hours. Sustained wind speeds will approach 25 mph, with gusts up to 35 mph especially in the higher terrain. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Nearby
Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.